Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 30, 2015, 10:01 AM CDT for 11 counties in Kansas. It took effect at Mar 30, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2015, 10:01 AM CDT (15:01 UTC)
- In effect from
- Mar 30, 2015, 1:00 PM CDT
- Expired
- Mar 30, 2015, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2285 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
353 WWUS83 KTOP 301501 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1001 AM CDT MON MAR 30 2015 KSZ008>012-020>024-034-310000- /O.NEW.KTOP.FW.W.0006.150330T1800Z-150331T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-OTTAWA- 1001 AM CDT MON MAR 30 2015 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR LOCATIONS ALONG AND NORTH OF A MINNEAPOLIS... MANHATTAN TO HOLTON LINE... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITY LEVELS...GUSTY SOUTH TO SOUTHWEST WINDS AND DRY FUELS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... FIRE WEATHER ZONE 024 JACKSON AND FIRE WEATHER ZONE 034 OTTAWA. * WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...THIS AFTERNOON INTO THE EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 19 PERCENT. * TEMPERATURES...IN THE LOWER TO MIDDLE 70S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
331 WWUS83 KTOP 302354 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 654 PM CDT MON MAR 30 2015 KSZ008>012-020>024-034-310100- /O.EXP.KTOP.FW.W.0006.000000T0000Z-150331T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-OTTAWA- 654 PM CDT MON MAR 30 2015 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. SOUTHWEST WINDS WILL GRADUALLY DIMINISH BECOMING LIGHT AND VARIABLE AFTER 9 PM. RELATIVE HUMIDITIES WILL INCREASE AFTER SUNSET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 6:24 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 30, 6:24 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 624 AM CDT Mon Mar 30 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 355 AM CDT MON MAR 30 2015 Early Monday morning, surface high pressure was centered over southern KS and building east, with a light south breeze starting to pick up across the area. Morning temperatures were highly dependent upon the wind, with calm areas in valleys were experiencing plenty of cold air drainage and falling into the lower 30s while breezy higher elevation areas were in the low to middle 40s. Regardless of the starting temperature, the whole area should warm quickly into the 60s by noon and low to middle 70s for afternoon highs. The south to southwest breeze will increase through the day with gusts of 20-25 mph expected in north central KS, but a bit lighter at 15-20 in east central KS. Dewpoints will start out in the upper 20s to low 30s this morning, and with much drier air above the boundary layer can expect daytime mixing to promote continued dry air at the surface. The minimum RH today is likely to range from 17-23% across the entire area with the lowest values likely in areas of east central KS. From a fire weather perspective, the lowest RH is likely to align with the lighter winds so do not expect to meet red flag conditions, although it looks to be quite close and the fire danger will certainly be very high. Winds will decrease quickly around sunset, with a weak front forecast to move through the area overnight with a shift from the north. See some potential to end up a bit cooler tonight if winds can go calm for a few hours. .LONG TERM...(Tuesday through Sunday) Issued at 355 AM CDT MON MAR 30 2015 Models continue to show a mid-level trough moving into the Pacific Northwest on Tuesday and advancing eastward into the Northern Plains Wednesday and Wednesday night. Surface high pressure will be in place over the region on Tuesday and will shift southeast of the area Tuesday night with southwesterly surface winds on Wednesday ahead of the approaching system. Should have decent enough mixing on Tuesday to boost temperatures into the mid/upper 70s and possibly near 80 degrees. With the cold front not expected to move into north central Kansas until early evening on Wednesday, the southwesterly surface winds will provide warm-air advection and decent moisture advection through the entire day, resulting in the warmest temperatures of the week. Have continued to trend toward the high-end of guidance with Wednesday highs soaring into the low/mid 80s and dewpoints reaching into the mid/upper 50s to near 60. With the slight delay in the frontal passage, expect most of the CWA to remain dry on Wednesday with only slight chance PoPs in for far northern Kansas. Models seem to be coming into better agreement with the speed of the front as it tracks over the CWA with the front exiting the area Thursday morning. Models continue to show a chance for decent QPF Wednesday night, so have likely to definite PoPs CWA-wide. There looks to be only a small window of time in which storms may be surface-based across northern and north central Kansas early in the evening before becoming more elevated as temperatures drop off through the evening hours. Mid-level lapse rates look decent with MUCAPE values initially upwards of 1500-2000 J/kg with 30-35kts of 0-6km bulk shear. While storms will likely become elevated as they track southeastward across the CWA, the low-level jet also looks to increase through the evening hours, so could initially see a threat for large hail and then large hail and some strong winds later through the evening with that increasing low-level jet. The model trend has been toward a more progressive exit on Thursday, with a chance for some lingering showers and isolated thunderstorms Thursday. This cold front looks to get hung up near or just north of the KS/OK and MO/AR state lines, keeping precipitation ongoing along and north of the boundary Thursday into Friday. With the ECMWF being a bit further north with this stationary boundary, it keeps light precipitation lingering across east central Kansas Thursday night into Friday. In addition to this lingering boundary, models show another mid-level trough sweeping eastward across the central U.S. in which another wave of moisture may try to merge with the moisture from the lingering boundary. Due to model differences in the location of the boundary and the strength of the next wave, there is some uncertainty with PoPs for Thursday through Friday, but they all agree that conditions should be dry by Friday night and remain dry through the weekend as surface high pressure shifts over the area. As for temperatures, they will begin to trend cooler on Thursday with highs in the 60s and Friday/Friday night continues to look the coolest with highs in the 50s and lows in the 30s. As winds shift back to the southwest with the passing surface high, expect highs to moderate back into the 60s for the weekend. && .AVIATION...(For the 12Z TAFs through 12Z Tuesday Morning) Issued at 622 AM CDT MON MAR 30 2015 VFR conditions are likely through the TAF period with the exception of a possible brief period of 5-7SM visibility at MHK through 13Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Hennecke AVIATION...Barjenbruch
Hazardous weather outlook, Mar 30, 4:16 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 416 AM CDT MON MAR 30 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-310930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 416 AM CDT MON MAR 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE RANGELAND FIRE DANGER INDEX IS VERY HIGH FOR THE ENTIRE OUTLOOK AREA TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON IN NORTH CENTRAL KANSAS...WITH THUNDERSTORMS LIKELY WEDNESDAY NIGHT INTO THURSDAY MORNING FOR THE ENTIRE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF A LINE STRETCHING FROM EMPORIA TO LAWRENCE. THE MAIN THREATS WITH THE STRONGEST STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.